Hepatotoxicity Associated With Dietary Supplements Containing Anabolic Steroids

Michel I. Kafrouni, Robert A. Anders, Sumita Verma

Research output: Contribution to journalArticle

Abstract

Background & Aims: The aim of this article was to re-emphasize the hepatotoxicity associated with the use of anabolic androgenic steroids and to highlight the marketing and sale of anabolic androgenic steroids as dietary supplements. Methods: This was a case series of 2 patients who developed a cholestatic liver panel after consumption of anabolic androgenic steroids. A detailed Pubmed/Medline search was performed to research this topic. Results: We present 2 young men who developed significant cholestatic liver injury after consumption of anabolic androgenic steroids. This was associated with considerable morbidity, although both patients recovered without the need for a liver transplant. Both of these anabolic androgenic steroids were being marketed as dietary supplements. Conclusions: Despite being classified as class III controlled substances, anabolic androgenic steroids are still a cause for serious hepatotoxicity in the United States. Some of these anabolic androgenic steroids are being marketed as dietary supplements. Although the Food and Drug Administration is making concerted efforts to regulate this, increased vigilance also is required from the medical profession.

Original languageEnglish (US)
Pages (from-to)809-812
Number of pages4
JournalClinical Gastroenterology and Hepatology
Volume5
Issue number7
DOIs
StatePublished - Jul 1 2007

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint Dive into the research topics of 'Hepatotoxicity Associated With Dietary Supplements Containing Anabolic Steroids'. Together they form a unique fingerprint.

  • Cite this